Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 14, 2020Kandiyohi County, Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 14, 2020, 8:04 AM CDT for Kandiyohi County, Meeker County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 8:04 AM CDT (13:04 UTC)
Expired
Aug 14, 2020, 8:45 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, Meeker County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS83 KMPX 141304
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
804 AM CDT Fri Aug 14 2020

MNZ049-057>059-065-141345-
Stearns-Kandiyohi-Renville-Meeker-Wright-
804 AM CDT Fri Aug 14 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER...
SOUTHEASTERN STEARNS...NORTH CENTRAL RENVILLE AND KANDIYOHI
COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clearwater to near Prinsburg.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Willmar, Litchfield, Cokato, Howard Lake, Dassel, Atwater, Watkins,
Raymond, Kimball, Grove City, Prinsburg and Cosmos.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4524 9473 4536 9427 4505 9403 4498 9433
      4498 9450 4494 9450 4481 9522 4499 9525
      4519 9524
TIME...MOT...LOC 1303Z 327DEG 20KT 4534 9407 4498 9519 

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 6:41 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 6:41 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
641 AM CDT Fri Aug 14 2020

.SHORT TERM...(Today through Saturday)
Issued at 410 AM CDT Fri Aug 14 2020

A nearly stationary complex of showers and thunderstorms across
central Minnesota will continue into mid morning. Good moisture
transport will continually feed this convection and heavy rain
rates are occurring and will continue for the next few hours. Some
flash flooding is possible, but thunderstorms aren't as
concentrated nor as intense as they once were. Some CAMs and the
ECMWF sag this complex south all the way to southwest and south
central MN, but this appears highly unlikely given current trends.
HRRR has been handling it well, however, and the thought is it may
sag south slowly while gradually dissipating completely by late
morning.

A northeastward propagating low pressure from north central SD
this morning to northern MN during the afternoon will lift the
warm front and remnant outflow boundaries from morning convection
back north. Another complex of thunderstorms north of the surface
low this morning will continue eastward to eastern ND by late
morning. Surface temperatures within this complex may only be in
the low to mid 50s. Thus, this increased baroclinicity along the
surface boundary should result in a deepening low pressure center
throughout the day. Gusty south winds and thermal ridging aloft
will warm temperatures into the mid and upper 80s again area wide.
Elevated mixed layer with mid level lapse rates greater than 8.5
C/km will overspread the warm sector in western MN by late
morning. This very impressive EML will pinch off as it heads
farther east by evening, but modest mid level lapse rates of 7.0
C/km are still expected as far east as western WI during the
evening. A strong cold front will lag the leading edge of the EML
by a few hours and begin to push into western MN during the mid
afternoon. Dew point pooling along the front will enhance the
degree of MLCAPE, possibly exceeding 4000 J/kg. Height falls and
the frontal circulation will erode the cap and rapid development
of thunderstorms is expected between 19-20Z on the surface front.
Shear is highest along the front with bulk shear values of 40 kts
possible. Shear vectors are more perpendicular to the convection,
favoring the potential for supercells initially. While the
strongest mid level winds lag behind the cold front, sufficient
low level wind fields, particularly if surface winds are backed
more SSE, will bring the threat for a few tornadoes. Otherwise,
very large hail (greater than two inches) is the main threat with
these supercells. The strong forcing along the front and a further
eroding cap will allow gaps to fill in by evening and become
primarily a damaging wind producing line across eastern Minnesota
before weakening in Wisconsin. Some embedded tornadoes are still
possible within this line if bulk shear vectors remain favorable
into the evening.

Model guidance is in very good agreement with timing and
convective trends later today. Increased PoPs to 85-98% along the
front for a period of a couple hours at any given location. Much
cooler and drier air will follow tonight and lows should fall into
the low to mid 50s.

.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM CDT Fri Aug 14 2020

An intense ridge with heights around 600 dm centered over the
southwest won't move much at all for the next 10 days. This will
result in prevailing northwest flow until further notice. The
trough will be confined to the eastern Great Lakes and east coast
and most of the disturbances and upper energy should remain north
and east of the Upper Midwest. Near normal temperatures and little
or no precipitation are forecast through the middle of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 641 AM CDT Fri Aug 14 2020

Showers and thunderstorms across central MN will diminish
gradually this morning. Northeast wind from outflows associated
with this activity will eventually become southeast and south this
afternoon with gusts of around 30kts across MN. More storms will
fire along a cold front this afternoon across far western MN and
track east through the evening. MVFR cigs and IFR visibilities
are possible with brief period the storms.

KMSP...Outflow is approaching from the north, but it should
washout by mid morning as southeasterly flow strengthens.
Thunderstorms are likely to arrive with the cold front between
23-01Z this evening.

/OUTLOOK FOR KMSP/
Sat-Tue...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Aug 14, 3:17 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
317 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely early this morning over portions of central
Minnesota. Severe weather is not expected with these storms, but
locally heavy rainfall is possible.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed today and this evening.

Borghoff

In the hours before

Special weather statement, Aug 14, 3:03 AM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Fri Aug 14 2020

MNZ041-141100-
Douglas-
303 AM CDT Fri Aug 14 2020

...MINOR FLOODING IS EXPECTED...

* Special Weather Statement for...
  Douglas County in Minnesota...

* Until 600 AM CDT.

* At 303 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms, with minor flooding ongoing or expected to begin
  shortly in the area. Radar estimates around 2 inches of rain have
  fallen in the last hour. Minor street flooding is expected in
  Alexandria and Carlos.

* Locations impacted include...
  Alexandria, Carlos and Alexandria Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency or the
National Weather Service in the Twin Cities when you can do so
safely.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4599 9529 4583 9531 4582 9535 4586 9546
      4601 9536 4601 9530

ETA
Special weather statement, Aug 14, 5:25 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 AM CDT Fri Aug 14 2020

MNZ043-141100-
Morrison-
525 AM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...

At 525 AM CDT, a strong thunderstorm was located near Camp Ripley, or
10 miles north of Little Falls, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Little Falls, Pierz, Randall, Pillager, Lastrup, Camp Ripley,
Cushing, Harding, Genola, Camp Ripley Junction and Crow Wing State
Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4629 9435 4627 9434 4623 9440 4618 9437
      4616 9437 4616 9401 4593 9404 4605 9465
      4612 9465 4632 9450 4634 9443
TIME...MOT...LOC 1025Z 289DEG 25KT 4612 9442

ETA
Special weather statement, Aug 14, 5:35 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 AM CDT Fri Aug 14 2020

MNZ041-042-048-049-141115-
Stearns-Pope-Douglas-Todd-
535 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DOUGLAS...
NORTHERN POPE...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES...

At 535 AM CDT, strong thunderstorms were clustered over Kensington,
or 16 miles west of Alexandria, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Sauk Centre, Melrose, Glenwood, Freeport, Grey Eagle,
Lowry, Kensington, Lake Osakis, Little Sauk, Holmes City and Round
Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4588 9465 4555 9469 4566 9575 4591 9576
      4599 9502
TIME...MOT...LOC 1035Z 276DEG 18KT 4581 9568

ETA
Special weather statement, Aug 14, 6:15 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 AM CDT Fri Aug 14 2020

MNZ042-048-049-141200-
Stearns-Pope-Todd-
615 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL POPE...
SOUTHEASTERN TODD AND NORTHWESTERN STEARNS COUNTIES...

At 615 AM CDT, strong thunderstorms were clustered 8 miles southwest
of Sauk Centre, or 24 miles southeast of Alexandria, moving east at
30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sauk Centre, Melrose, Albany, Brooten, Belgrade, Freeport, Grey
Eagle, New Munich, Grove Lake, Greenwald, Elrosa and Meire Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4584 9466 4583 9464 4578 9465 4577 9458
      4571 9451 4541 9480 4541 9496 4553 9527
      4572 9514 4586 9491
TIME...MOT...LOC 1115Z 275DEG 25KT 4562 9503

ETA
Special weather statement, Aug 14, 6:54 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 AM CDT Fri Aug 14 2020

MNZ048-049-057-058-141300-
Stearns-Kandiyohi-Meeker-Pope-
654 AM CDT Fri Aug 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POPE...
NORTHERN MEEKER...CENTRAL STEARNS AND NORTHERN KANDIYOHI COUNTIES...

At 654 AM CDT, strong thunderstorms were clustered near Belgrade, or
24 miles north of Willmar, moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cold Spring, Albany, Rockville, Paynesville, Richmond, Avon, New
London, Watkins, Kimball, Brooten, Belgrade and Farming.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4544 9551 4561 9520 4567 9453 4534 9411
      4530 9416 4532 9419 4531 9425 4527 9426
      4519 9466 4537 9525 4541 9526 4541 9540
TIME...MOT...LOC 1154Z 288DEG 21KT 4546 9489

ETA
Special weather statement, Aug 14, 8:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
804 AM CDT Fri Aug 14 2020

MNZ049-057>059-065-141345-
Stearns-Kandiyohi-Renville-Meeker-Wright-
804 AM CDT Fri Aug 14 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER...
SOUTHEASTERN STEARNS...NORTH CENTRAL RENVILLE AND KANDIYOHI
COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clearwater to near Prinsburg.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Willmar, Litchfield, Cokato, Howard Lake, Dassel, Atwater, Watkins,
Raymond, Kimball, Grove City, Prinsburg and Cosmos.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4524 9473 4536 9427 4505 9403 4498 9433
      4498 9450 4494 9450 4481 9522 4499 9525
      4519 9524
TIME...MOT...LOC 1303Z 327DEG 20KT 4534 9407 4498 9519

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:39 AM CDTSevere Thunderstorm WarningMPXDouglas66 min
Aug 14, 1:13 AM CDTSpecial Weather StatementMPXTodd47 min
Aug 14, 1:46 AM CDTSpecial Weather StatementMPXDouglas44 min
Aug 14, 1:55 AM CDTSpecial Weather StatementMPXTodd35 min
Aug 14, 2:45 AM CDTSpecial Weather StatementMPXMorrison, Todd75 min
Aug 14, 3:03 AM CDTSpecial Weather StatementMPXDouglas3 hr
Aug 14, 4:24 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd36 min
Aug 14, 5:08 AM CDTFlash Flood WarningMPXDouglas, Morrison, Todd5 hr
Aug 14, 5:25 AM CDTSpecial Weather StatementMPXMorrison35 min
Aug 14, 5:35 AM CDTSpecial Weather StatementMPXDouglas40 min
Aug 14, 6:15 AM CDTSpecial Weather StatementMPXStearns45 min
Aug 14, 6:54 AM CDTSpecial Weather StatementMPXStearns66 min
Aug 14, 8:25 AM CDTSpecial Weather StatementMPXSherburne65 min
Aug 14, 8:54 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker66 min
Aug 14, 10:03 AM CDTSpecial Weather StatementMPXWright72 min
Aug 14, 3:52 PM CDTTornado Warning Tornado observedMPXDouglas38 min
Aug 14, 4:14 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope31 min
Aug 14, 4:24 PM CDTTornado WarningMPXMorrison, Todd36 min
Aug 14, 4:40 PM CDTSpecial Weather StatementMPXWright35 min
Aug 14, 4:47 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd28 min
Aug 14, 4:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley35 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningMPXPope, Stearns47 min
Aug 14, 5:15 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley30 min
Aug 14, 5:17 PM CDTSpecial Weather StatementMPXWright43 min
Aug 14, 5:18 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd42 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright31 min
Aug 14, 5:35 PM CDTTornado WarningMPXMorrison25 min
Aug 14, 5:38 PM CDTTornado WarningMPXBenton, Morrison, Stearns37 min
Aug 14, 5:40 PM CDTTornado WarningMPXStearns35 min
Aug 14, 5:41 PM CDTTornado Warning Tornado observedMPXKandiyohi, Meeker, Stearns34 min
Aug 14, 5:43 PM CDTTornado WarningMPXMcLeod32 min
Aug 14, 5:45 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley45 min
Aug 14, 5:58 PM CDTTornado WarningMPXMille Lacs, Morrison32 min
Aug 14, 6:01 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison, Sherburne, Stearns44 min
Aug 14, 6:04 PM CDTTornado WarningMPXBenton, Sherburne, Stearns26 min
Aug 14, 6:09 PM CDTTornado WarningMPXMeeker, Stearns21 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright32 min
Aug 14, 6:17 PM CDTTornado WarningMPXMeeker28 min
Aug 14, 6:21 PM CDTTornado WarningMPXCarver, Scott, Sibley24 min
Aug 14, 6:24 PM CDTTornado WarningMPXKanabec, Mille Lacs36 min
Aug 14, 6:28 PM CDTTornado WarningMPXBenton, Isanti, Kanabec, Mille Lacs32 min
Aug 14, 6:43 PM CDTSpecial Weather StatementMPXBenton92 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin30 min
Aug 14, 6:45 PM CDTSevere Thunderstorm WarningMPXKanabec15 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne37 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.